Alabama, 2005

Hail in Alabama, May 20, 2005

May 20, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 1:58 PM CST, 17 minutes earlier.

Area forecast discussion, May 20, 1:58 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT FRI MAY 20 2005

.SHORT TERM...(THIS AFTERNOON THROUGH SUNDAY)...
NEW SEVERE THUNDERSTORM WATCH IS BEING ISSUED...WHICH WILL INCLUDE
MUCH OF CENTRAL AND SOUTHERN ALABAMA. IMPRESSIVE LIGHTNING RATES WITH
THE STORMS ACROSS NORTHERN AND CENTRAL ALABAMA...RATES HAVE EXCEEDED
15 CLOUD-TO-GROUND STRIKES PER MINUTE AT TIMES.  SEVERE REPORTS HAVE
BEEN TRICKLING IN...MOSTLY TREES DOWN...AND MARGINALLY SEVERE HAIL.
ALL OF THIS ACTIVITY IS THE RESULT OF SURFACE INSTABILITY AHEAD OF
AN APPROACHING COLD FRONT.  TRACK OF THE UPPER LOW IS SLIGHTLY
FARTHER EAST THAN MODELS WERE SUGGESTING AT THIS TIME
YESTERDAY...BUT ALL IN ALL GUIDANCE FOR THIS EVENT HAS BEEN ON
TRACK.

THIS COMPLEX OF STORMS SHOULD HAVE A STRONG ENOUGH COLD POOL TO
MAINTAIN ITSELF INTO THE OVERNIGHT HOURS...BUT WILL LIKELY EXIT OUR
AREA OF CONCERN BY MIDNIGHT.  850 TROUGH SHOULD BE ORIENTED FROM
AROUND MOBILE, AL TO MACON, GA BY SUNRISE...WITH GENERALLY CLEAR
CONDITIONS TO THE NORTH OF THIS LINE...ENCOMPASSING VIRTUALLY ALL
OF OUR CWA.

SATURDAY AND SUNDAY LOOK NICE...BUT TEMPERATURES WILL QUICKLY
REBOUND BACK INTO THE MIDDLE AND UPPER 80S ON SUNDAY.  A FEW 90S ARE
ALSO EXPECTED...MAINLY IN THE URBAN AREAS.  MORE SIGNIFICANT CLOUD
COVER IS EXPECTED TO RETURN LATE SUNDAY.

.LONG TERM...(MONDAY THROUGH THURSDAY)...
A WEAK FAST MOVING COLD FRONT WILL MOVE ACROSS CENTRAL ALABAMA
SUNDAY NIGHT.  MOISTURE WILL BE QUESTIONABLE.  INTRODUCED SOME
CHANCE POPS (UPPER 20S LOW 30S) WITH THIS UPDATE...BUT CONFIDENCE IS
NOT HIGH.

THERMAL RIDGE OVER THE SOUTHWEST WILL KEEP OUR AREA UNDER
NORTHWESTERLY FLOW MONDAY THROUGH THURSDAY.  NO ORGANIZED
PRECIPITATION IS EXPECTED FOR THE UPCOMING WORK WEEK...AT LEAST
THROUGH THURSDAY.  HOWEVER...WEAK IMPULSES IN NORTHWEST FLOW CAN
BE VERY TRICKY...PRODUCING UPSTREAM THUNDERSTORM COMPLEXES THAT
TRACK INTO CENTRAL ALABAMA.

TEMPERATURES BEHIND THE FRONT EARLY MONDAY WILL BE A BIT COOLER THAN
TEMPERATURES BEHIND THE FRONT MOVING ACROSS THE REGION TONIGHT.
HIGHS ARE NOT EXPECTED TO BREAK THE 85 DEGREE MARK FOR MOST
LOCATIONS MONDAY THROUGH THURSDAY PROVIDING TEMPORARY RELIEF FROM
THE SUMMERTIME CONDITIONS WE HAVE EXPERIENCED OF LATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  81  57  83 /  10   0   0  10
ANNISTON    62  80  60  83 /  10  10   0  10
BIRMINGHAM  62  81  60  85 /  10   0   0  10
TUSCALOOSA  62  85  62  88 /  10  10   0  10
CALERA      62  83  61  85 /  10  10   0  10
AUBURN      64  82  59  84 /  50  10   0  10
MONTGOMERY  65  85  60  87 /  50  10   0  10
TROY        65  85  60  87 /  50  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/12
Hazardous weather outlook, May 20, 12:30 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI MAY 20 2005

ALZ011>015-017>050-201900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS AREAS
NORTH OF INTERSTATE 20 BETWEEN 1 AND 4 PM...AND AFFECT AREAS
SOUTH OF INTERSTATE 20 BETWEEN 4 PM AND 11 PM. DAMAGING STRAIGHT LINE
WINDS AND HAIL ARE THE MAIN THREATS.  IN ADDITION...SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTH OF
INTERSTATE 20 AND AHEAD OF LINE OF THUNDERSTORMS FOR THE
REMAINDER OF THE AFTERNOON.  DAMAGING WINDS...LARGE HAIL...AND
POSSIBLY A TORNADO OR TWO WILL OCCUR WITH THESE STORMS.

SCATTERED THUNDERSTORMS SOUTH OF INTERSTATE 20 ARE DEVELOPING IN
A VERY UNSTABLE ATMOSPHERE AND AFTERNOON HEATING.  THE LINE
OF THUNDERSTORMS ARE DEVELOPING JUST AHEAD OF A COLD FRONT WILL WILL
BE MOVING ACROSS THE STATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

THUNDERSTORMS ARE POSSIBLE ON MONDAY.  OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED THROUGH 11 PM.

STEFKOVICH

In the hours before

Special weather statement, May 20, 12:02 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI MAY 20 2005

ALZ036-037-201830-
COOSA-TALLAPOOSA-
102 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA
COUNTIES UNTIL 130 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEOGUFKA...MOVING EAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
ROCKFORD...KELLYTON AND ALEXANDER CITY THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

JONES
Special weather statement, May 20, 12:59 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT FRI MAY 20 2005

ALZ038-201930-
CHAMBERS-
159 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 230
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLTOWN...MOVING SOUTHEAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLTOWN...STROUD...
LAFAYETTE...FIVE POINTS AND LANETT THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THIS STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THIS STORMS IS SMALL HAIL. HAIL UP TO ONE HALF
INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY
OF THESE STORMS...TAKE SHELTER NOW.

JONES
Local storm report, May 20, 1:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     DOWNBURST        4 E BLOUNTSVILLE        34.08N 86.52W
05/20/2005                   BLOUNT             AL   EMERGENCY MNGR

            EMA REPORTED A TREE DOWNED BY STRONG WINDS ONTO A HOUSE

&&

JPS
Special weather statement, May 20, 1:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI MAY 20 2005

ALZ045-047-048-202015-
LEE-MACON-RUSSELL-
242 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL...MACON AND LEE
COUNTIES UNTIL 315 PM CDT...

...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOCIETY HILL...MOVING EAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOCIETY HILL...
AUBURN...LADONIA...SMITHS STATION...PHENIX CITY AND FORT MITCHELL
THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORMS ARE SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE
VICINITY OF THIS STORM...TAKE SHELTER NOW.

JONES
Local storm report, May 20, 1:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     ONEONTA                 33.95N 86.47W
05/20/2005                   BLOUNT             AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN ACROSS COUNTY AND
            ALONG STATE HIGHWAY 79 BETWEEN 210 PM AND 225 PM.

0238 PM     HAIL             2 NE CARBON HILL        33.92N 87.50W
05/20/2005  1.75 INCH        WALKER             AL   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED IN NAVROO-PROSPECT AREAS.

&&

JPS

The radar

The Birmingham radar (KBMX), 56 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Clair

When
May 20, 2:15 PM CST
Where
St. Clair County, 5 mi E of Moody
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.583, -86.417

Penny size hail was reported near Exit 150 along Interstate 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449058.